Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Albuquerque, NM

July 29, 2000Socorro County, Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2000, 4:39 PM MDT for Socorro County, Valencia County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2000, 4:39 PM MDT (22:39 UTC)
Expired
Jul 29, 2000, 5:15 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292241
SVRABQ
NMC053-061-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
439 PM MDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHCENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO          
  SOUTHEASTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 7 MILES EAST OF BELEN. ANOTHER SEVERE  
  THUNDERSTORM WAS LOCATED ALONG THE VALENCIA/SOCORRO COUNTY LINE 13 
  MILES SOUTHEAST OF BELEN.  THE STORMS WERE MOVING SOUTH-SOUTHWEST 
  AT 25 MPH.

* THESES SEVERE THUNDERSTORMS WILL AFFECT COMMUNITIES ALONG           
  INTERSTATE 25 BETWEEN BOSQUE AND SAN ACACIA BETWEEN 445 PM 
  AND 515 PM MDT. 

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

LAT...LON 3471 10647 3472 10669 3426 10676 3424 10647

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 29, 3:25 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SAT JUL 29 2000

BIG PICTURE SHOWS UPPER HIGH CENTER CONTINUING TO MOVE TOWARDS UTAH
AND UPPER LOW IN MIDWEST RETROGRADING A BIT SOUTHWEST. RESULT IS A
NORTH TO NORTHEAST STEERING FLOW OVER THE FORECAST AREA THROUGH
MONDAY. THE COMBINATION OF SOME 500MB COOLING AS THE HIGH CENTER
MOVES FURTHER AWAY AND WEAK VORT MAXES ROTATING AROUND THE HIGH
SHOULD CONTINUE A TREND TOWARDS INCREASED AFTERNOON AND EARLY
NIGHTTIME CONVECTION. EASTERN PLAINS WILL BE A CHALLENGE AS UPPER
FLOW WILL KEEP STORMS AWAY AND WILL REQUIRE SOME SURFACE FEATURE FOR
A KICKER. OVERALL...ISOLATED STORMS AT BEST EASTERN PLAINS OVER THE
NEXT SEVERAL DAYS, BUT SOME DAYS WILL BE STORM FREE. BELIEVE SUNDAY
WILL BE ONE OF THOSE DAYS...AS WEAK BOUNDARY OUT THERE NOW SHOULD
MOVE FURTHER WEST TONIGHT AND REMOVE SURFACE BASED KICKER. FOR THE
CENTRAL AND WEST...PRECIP CHANCES WILL BE ALMOST ENTIRELY DEPENDENT
ON STEERING FLOW. LIKE LAST NIGHT...THINK CONVECTION WILL CONTINUE
WELL INTO THE EVENING IN A SWATH FROM THE NORTH-CENTRAL TO THE
SOUTHWEST MOUNTAINS, WITH MCS TYPE DEVELOPMENT POSSIBLE OVER THE
SOUTHWEST. WILL THEREFORE INCLUDE MENTION OF LOCALLY HEAVY RAINFALL
THERE PER EARLIER COORD WITH EPZ. WILL MENTION GUSTY EAST WINDS
THROUGH CENTRAL MTNS. AGAIN TONIGHT WITH COMBO OF WEAK SURFACE
FEATURE AND OUTFLOW FROM STORMS MOVING SOUTH OFF THE SANGRE DE CRISTO
MOUNTAINS. WON'T MESS MUCH FWC TEMPS AND WILL ADJUST POPS TO FAVOR
MOSTLY OROGRAPHICS.

EXTENDED...UPPER HIGH OVER GREAT BASIN FORECAST TO DEVELOP MORE W-E
RIDGE AXIS AS IT DRIFTS SOUTHEAST IN RESPONSE TO SYSTEM MOVING INTO
PACIFIC NORTHWEST. OVERALL...NOT ANY BIG CHANGES EXCEPT PERHAPS TO
HAVE EVEN MORE OF AN EASTERLY COMPONENT TO THE STEERING FLOW. CAN/T
RULE OUT ISOLATED CONVECTION IN THE EAST WITH ANY WEAK FRONTS OR
OUTFLOW BOUNDARIES THAT MAY BE AROUND. 42

ABQ BB 065/091 065/091 064 42312
SAF BB 057/086 057/086 056 42223
TCC AA 060/086 063/091 062 42100

.ABQ...NONE.

CSM

In the hours before

Special weather statement, Jul 29, 11:00 AM MDT, 5 hours 39 minutes before
NMZ001>021-026-291800-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT SAT JUL 29 2000

SEVERE THUNDERSTORM THREAT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WEST-CENTRAL...SOUTHWEST AND CENTRAL NEW MEXICO
THIS AFTERNOON AND EVENING.

BURNED AREA RAIN OUTLOOK...POTENTIAL FOR FLASH FLOOD PRODUCING RAIN
IN THE AREA...TODAY AND TONIGHT...
...LINCOLN COUNTY...MODERATE
...LOS ALAMOS COUNTY...MODERATE
...SAN MIGUEL COUNTY...MODERATE

NOTE...IN BURNED AREAS...EVEN SMALL AMOUNTS OF RAIN IN A SHORT TIME
PERIOD COULD CAUSE MAJOR PROBLEMS.

SYNOPSIS...A LARGE AREA OF HIGH PRESSURE CONTINUES ACROSS THE
SOUTHWEST U.S. AND WILL DRIFT SLOWLY NORTHWEST THROUGH THE WEEKEND. A
COMBINATION OF WEAK DISTURBANCES ROTATING AROUND THE HIGH AND SOME
DRIER AIR MOVING IN FROM THE NORTHEAST AT MID LEVELS WILL CREATE THE
THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PARTS OF THE
SOUTHWEST QUARTER OF THE STATE. THE MAIN THREAT WILL BE WIND GUSTS TO
NEAR 60 MPH AND A PERIOD OF LARGE HAIL AS STORMS OVER THE CENTRAL
MOUNTAIN CHAIN MOVE SOUTHWEST INTO WARMER AND DRIER AIR BETWEEN THE
CENTRAL MOUNTAINS AND CONTINENTAL DIVIDE. THUNDERSTORMS COULD
CONTINUE WELL INTO TONIGHT ACROSS THE AREA...LEADING TO LOCALLY HEAVY
RAINFALL OVERNIGHT IN THE VICINITY OF THE NORTHERN GILA REGION.

SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON FROM AROUND 300 PM
THROUGH 900 PM IN AN AREA MAINLY SOUTHWEST OF A LINE FROM SOCORRO TO
GRANTS TO GALLUP.

COUNTIES WHERE SKYWARN SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
NONE

...CENTRAL NEW MEXICO...
SOCORRO

...WESTERN AND NORTHERN NEW MEXICO...
MC KINLEY	CIBOLA		CATRON

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
WEATHER HAZARDS. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS
OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDESRSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTH CENTRAL/SOUTHWEST NEW MEXICO USE PRODUCT WWUS35 KEPZ.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:58 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 29, 4:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia35 min
Jul 29, 5:20 PM MDTSevere Thunderstorm WarningABQSocorro40 min
Jul 29, 5:43 PM MDTSevere Thunderstorm WarningABQCibola32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.